Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 18, 2021Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Sep 18, 2021, 12:17 PM EDT for Lewis County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 12:17 PM EDT (16:17 UTC)
Expired
Sep 18, 2021, 1:00 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 35 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS81 KBUF 181617
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1217 PM EDT Sat Sep 18 2021
 
NYZ008-181700-
Lewis NY-
1217 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southeastern Lewis
County through 100 PM EDT...

At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Whetstone Gulf State Park, or 9 miles north of
Boonville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Talcottville and Brantingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4347 7542 4362 7553 4374 7527 4367 7511
      4361 7511
TIME...MOT...LOC 1617Z 321DEG 8KT 4362 7538 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 18, 10:38 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 18, 10:38 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1038 AM EDT Sat Sep 18 2021

.SYNOPSIS...
A cold front will cross the area through the morning, causing some
scattered showers. Behind the passing front, a slightly cooler, but
much drier Canadian airmass will move into the region. High pressure
centered just north of the region will translate to quiet, dry
weather, with pleasant temperatures and humidity levels through
Sunday. Temperatures warm once again to start the new work week
before a mid-week cold front and trough bring the next chance of
widespread rainfall.

&&

.NEAR TERM /THROUGH SUNDAY/...
Current regional radar and satellite is showing the passing cold
front extending from the North Country, southwest to the Western
Southern Tier. A few showers along the front can be expected this
morning, with a few showers lingering into the early afternoon for
eastern portions of the area.

Showers along the front are scattered in nature and not organized,
other than in a broken line. As the front continues southeast
through the morning, daytime heating may help to generate an uptick
in the shower activity along with a few thunderstorms, which then
may become better organized along the front. Most of this activity
should remain primarily near the NY/PA line to the Northern Finger
Lakes and to the Tug Hill.

Behind the passing front, skies will clear out from west to east and
drier air will move into the region. Dewpoints currently this
morning ahead of the front are in the mid to upper 60s, and behind
the front in Ontario, Td values drop to the low to mid 50s. Partly
to mostly sunny skies can be expected for the WNY area by the early
afternoon, with the back edge of the clouds continuing to move
southeast through the afternoon.

Tonight and Sunday, quiet fair weather is expected through the rest
of the weekend with high pressure centered just north of the region.
Some fog will be possible tonight across the Western Southern Tier
valley's. Temperatures will be comfortable, but will still be near
to a few degrees above normal on Sunday. Sunny skies, light winds,
and low humidity levels will make for a beautiful day on Sunday for
outdoor activities. Low temps tonight will be in the upper 40s to
low 50s from the higher terrain to the lower elevations.
Temperatures on Sunday will be in the low to mid 70s, with a few
higher spots in the upper 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Negatively tilted omega block in place over the Lower Great Lakes to
start the period will guarantee fair dry weather into at least
Monday evening. ECMWF and NH Can appear to handle this scenario the
best.

The ridge will become more 'upright' and actually become more
positively tilted as we progress from Monday night through Tuesday.
This will maintain dry uneventful weather east of the Genesee valley
while deepening moisture to the west will eventually yield some
showers.

Temps Monday and Tuesday will average above normal with highs Monday
and Tuesday near/abv 80 across the lake plains.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As is usually the case this far out in advance...the medium range
guidance remains at odds with respect to the timing of an
upcoming transition to widespread unsettled weather...depicting a
frontal passage coming anywhere between later Tuesday night and
later Wednesday night. Past experience and pattern recognition would
suggest that such a highly amplified pattern and the near parallel
orientation of the front to the large-scale flow should favor a
slower overall transition and attendant frontal passage...and as
such have continued to weight the forecast in that direction with
this package. With this in mind...have placed the greatest shower
potential (likelies) in the Wednesday-Wednesday night period.

Prior to this...we can expect slowly increasing shower chances from
west to east Tuesday night. Lingering shower chances in the wake of
the cold front (both due to synoptic and potential lake effect
influences) will then gradually wind down through the rest of the
period...with dry weather then returning in time for next week
Friday. Regarding the potential lake response...it is worth noting
that this could be greatly tempered should the incoming cooler
airmass turn out to be as dry as some model solutions currently
project.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Showers and a lowering cloud deck associated with a passing
front will cause periods of MVFR CIGS at times through the late
morning for WNY, and through the early afternoon for areas
southeast of Lake Ontario. CIGS will improve to VFR through the
afternoon from west to east.

Tonight, mainly VFR, with some lowering vsbys with areas of fog in
the Western Southern Tier valley's. MVFR (with IFR possible)
conditions at JHW with lowering vsbys in fog.

Outlook...

Sunday through Tuesday...Mainly VFR.
Wednesday...Mainly MVFR with showers likely.

&&

.MARINE...
A weak surface pressure gradient will promote gentle to occasional
moderate breezes and negligible waves this morning.

Winds will take on a more northerly component in the wake of a cold
frontal passage early this morning. This may bring some choppy
conditions with waves averaging between 2-3ft within the
south/southeastern nearshore waters of Lake Ontario through tonight.
Waves may also be a bit choppy on Lake Erie tonight.

High pressure will then provide light winds and minimal wave action
on Sunday. Looking further ahead, high pressure passing to our east
Sunday night and Monday will result in moderate southerlies to start
the new work week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...RSH
LONG TERM...JJR
AVIATION...SW
MARINE...EAJ/PP/SW
Hazardous weather outlook, Sep 18, 5:10 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
510 AM EDT Sat Sep 18 2021

NYZ001>008-010>014-019>021-085-190915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
510 AM EDT Sat Sep 18 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
510 AM EDT Sat Sep 18 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 18, 12:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1217 PM EDT Sat Sep 18 2021

NYZ008-181700-
Lewis NY-
1217 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southeastern Lewis
County through 100 PM EDT...

At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Whetstone Gulf State Park, or 9 miles north of
Boonville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Talcottville and Brantingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4347 7542 4362 7553 4374 7527 4367 7511
      4361 7511
TIME...MOT...LOC 1617Z 321DEG 8KT 4362 7538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:19 PM EDTSpecial Weather StatementBUFCattaraugus41 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.